SAN DIEGO—Nursing care with close monitoring for trigger events appears to be necessary for the first 12 hours after t-PA administration in patients with acute ischemic stroke, researchers reported at the 2014 International Stroke Conference. However, because 99% of patients did not have a symptomatic adverse event beyond the 12-hour point, ICU or step-down monitoring during that time may not significantly affect outcomes, advised Hannah Fernandez-Gotico, RN, and colleagues.
Current guidelines for managing patients with acute ischemic stroke, established in 2013 by the American Heart Association and the American Stroke Association, recommend monitoring blood pressure and performing neurologic assessments every 15 minutes for two hours from the start of IV t-PA infusion, then every 30 minutes for six hours, and then every hour for 16 hours. Ms. Fernandez-Gotico’s group sought to determine when adverse events occurred during the first 24 hours after IV t-PA administration to provide evidence for post t-PA monitoring.
The researchers retrospectively analyzed a sample that ultimately included 498 electronic medical records from 21 medical centers in northern California. Eligible patients were treated with IV t-PA for ischemic stroke between July 2010 and July 2012 and had continuous hospitalization at the same facility for 24 hours.
The investigators examined the medical records for adverse events or triggers, which included a heart rate greater than 120 beats per minute and a systolic blood pressure less than 90 mm Hg or greater than 180 mm Hg. The study authors then analyzed episodes of neurologic decline, allergic reaction, and intracerebral hemorrhage (ICH) from a randomly selected group of 218 patients who had had a trigger for an adverse event. A scoring system helped identify patients who had a high risk for ICH.
Among the 218 patients, the researchers observed six adverse events (2.8%) within the first 24 hours after IV t-PA administration. Four patients had high-risk symptomatic ICH, one patient had an allergic reaction, and one had angioedema. Three adverse events occurred in the first two hours after t-PA administration, and one high-risk symptomatic hemorrhage occurred 12 hours after t-PA administration.
“Further examination of a high-risk hemorrhage that occurred at 18 hours revealed documentation inconsistencies at shift change,” stated Ms. Fernandez-Gotico, a Clinical Practice Consultant at Kaiser Permanente Northern California. “Of the 14 lower-risk hemorrhages, three were symptomatic. All the symptomatic hemorrhages were found within the 12-hour period after t-PA administration. Of the sampled cases, the majority of episodes of hypertension (84%) and neurologic decline (79%) occurred within 12 hours post IV t-PA administration.”
Ms. Fernandez-Gotico pointed out study limitations, which included the lack of statistical significance due to the low number of adverse events, the variety of neurologic assessments used among Kaiser facilities, and the difficulty in determining bleed time.
Future research, she said, should focus on monitoring and nursing interventions to prevent adverse events for patients who are treated with IV t-PA. “Additional larger studies may provide evidence for the safest monitoring and adverse event prevention for patients treated with IV t-PA,” Ms. Fernandez-Gotico concluded.